Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2022, 7:00 PM CDT for 4 counties in Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2022, 7:00 PM CDT (00:00 UTC)
- Expired
- Apr 29, 2022, 7:14 PM CDT
- In force
- 14 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:12 PM CDT, 48 minutes earlier.
Area forecast discussion, Apr 29, 6:12 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 612 PM CDT Fri Apr 29 2022 .SHORT TERM...(This evening through Monday night) Issued at 256 PM CDT Fri Apr 29 2022 Convective trends/severe mode the main concern/challenge this evening. Little change from previous thinking/discussions, as warm sector continues to destabilize with dry-line (DL) at 19z starting to mix eastward from GBD to just east of PTT/P28 line. So, expect the DL focus to be situated just west of the I-135 corridor in the 21z-00z time frame where 2500-3000 j/kg MLCape should reside with weakening inhibition. IF DL convection can develop, then very favorable bulk shear of 45-50 kts normal to the DL, around 100 j/kg 0-3km Cape and increasing low level helicity with backing near surface flow toward around 00z will support supercells with potential for significant large hail and tornadoes across south central Kansas into the Flint Hills through early this evening. Otherwise, there remains rather high confidence in quasi-linear strong to severe convection as the cold front merges with the DL late this evening/tonight as it progresses eastward from the I- 135 corridor across the Flint Hills into southeast Kansas. This will pose mainly a damaging wind threat with some potential for marginally large hail early on. A drier and cooler regime will follow on Saturday as the upper low deepens over the Upper Midwest. Some diurnally enhanced stratocu could drift over portions of central and eastern Kansas with gusty northwest winds diminishing late in the day. Dry weather expected on Sunday with return southerly flow and mild/near seasonal temperatures. Sunday night-Monday: Strong low level moisture transport Sunday night may result in moderate instability with sufficient cloud bearing shear for strong storms with potential MCS moving across southern Kansas. Then on Monday the warm front will bow northward putting at least portions of southern and eastern Kansas in the very moist unstable warm sector ahead of another vigorous upper trof moving into the central Plains. Of course the NAM is more bullish with the Sunday night-Monday scenario over the GFS. Nonetheless, another dry-line/cold frontal merger scenario looks to evolve along/east of I- 135 in the late afternoon/evening with higher probability of severe wind/squall line, though conditional chances again for somewhat more isolated storms/supercells across far southern Kansas or more probable northern Oklahoma at the moment. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 256 PM CDT Fri Apr 29 2022 A more typical active Spring-time pattern will prevail next week. Another upper low will be somewhat slower to progress eastward from the western conus into the Plains Wednesday into Thursday. The medium range ensemble members show some variance late in the week, so confidence is lower especially on PoP trends. KED && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 612 PM CDT Fri Apr 29 2022 Isolated strong/severe convection is possible until mid-evening along a dry-line. Otherwise, stronger forcing along an eastward advancing cold front is expected to result in a line of storms later this evening/overnight from central into eastern Kansas. While mainly VFR cigs, brief MVFR cigs/vsbys and locally strong downburst winds are possible in and near convection. Gusty northwest winds are expected behind the front on Saturday. KED && .FIRE WEATHER... Issued at 256 PM CDT Fri Apr 29 2022 Gusty northwest winds on Saturday will result in very high grassland fire danger from late morning through the afternoon across portions of central Kansas, mainly west of highway 14. Otherwise, fire weather concerns are expected to be low to moderate Sunday into next week with periodic chances for widespread wetting rains. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 52 74 46 75 / 60 0 0 0 Hutchinson 51 73 44 74 / 30 0 0 10 Newton 51 72 45 74 / 60 0 0 0 ElDorado 51 73 46 74 / 70 0 0 0 Winfield-KWLD 51 75 46 76 / 60 0 0 0 Russell 48 71 42 74 / 30 10 0 10 Great Bend 49 72 42 74 / 20 0 0 10 Salina 51 72 44 74 / 40 10 0 10 McPherson 50 72 44 73 / 40 0 0 10 Coffeyville 55 75 48 76 / 80 10 0 0 Chanute 54 73 47 75 / 70 10 0 0 Iola 54 72 47 73 / 70 10 0 0 Parsons-KPPF 55 74 47 75 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM CDT this evening for KSZ049-051>053- 067>072-082-083-091>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...KED FIRE WEATHER...KED
Hazardous weather outlook, Apr 29, 3:28 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 328 PM CDT Fri Apr 29 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 328 PM CDT Fri Apr 29 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance for significant supercell thunderstorms late this afternoon and early evening across portions of central and south central Kansas into the Flint Hills. If storms form just ahead of a dry-line front, they will be capable of producing baseball size hail, damaging winds in excess of 70 mph and tornadoes. Thunderstorms will become likely along a cold front this evening which will overtake the dry-line as it moves from central and south central Kansas into southeast Kansas tonight. This line of storms will be capable of mainly quarter size hail and damaging winds to 65 mph until about 2 am. Very high grassland fire danger is expected late this afternoon and early evening behind the the dry-line, mainly along and west of I-135. Strong south to southwest winds will continue as well along and ahead of the dry-line into the evening. Refer to the Wind Advisory for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very high grassland fire danger is expected Saturday from late morning through the afternoon across portions of central Kansas, mainly along and west of highway 14. There is a good chance for thunderstorms Sunday night through Monday night. Some of these storms could be strong to severe. Periodic chances for storms will exist Wednesday into Thursday with some potential for at least strong to marginally severe storms. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 29, 4:35 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
435 PM CDT Fri Apr 29 2022
KSZ032-292215-
Russell KS-
435 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of northwestern Russell
County through 515 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gorham, or near Emmeram, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gorham, Luray, Paradise and Waldo.
This includes Interstate 70 between Mile Markers 175 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9904 3913 9864 3880 9904
TIME...MOT...LOC 2134Z 224DEG 27KT 3894 9904
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KETCHAMSpecial weather statement, Apr 29, 4:54 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
454 PM CDT Fri Apr 29 2022
KSZ051-052-292230-
McPherson KS-Marion KS-
454 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of northeastern
McPherson and northwestern Marion Counties through 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Canton, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramona, Durham, Tampa and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for central
Kansas.
&&
LAT...LON 3835 9737 3848 9754 3861 9743 3861 9694
TIME...MOT...LOC 2154Z 224DEG 48KT 3847 9739
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KETCHAMLocal storm report, Apr 29, 5:07 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
04/29/2022 M68 MPH RUSSELL KS ASOS
ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT.
&&
JCLocal storm report, Apr 29, 5:53 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM NON-TSTM WND GST 6 N SYLVAN GROVE 39.10N 98.39W
04/29/2022 M63 MPH LINCOLN KS TRAINED SPOTTER
BLOWING DUST REPORTED WITH WIND.
&&
KEVIN.DARMOFALSpecial weather statement, Apr 29, 6:05 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
605 PM CDT Fri Apr 29 2022
KSZ032-292345-
Russell KS-
605 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of Russell County
through 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Luray, or 11 miles north of Russell, moving northeast
at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
Waldo, Wilson State Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9904 3913 9850 3885 9849 3875 9904
TIME...MOT...LOC 2305Z 224DEG 49KT 3905 9889
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KETCHAMLocal storm report, Apr 29, 6:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND GST RUSSELL 38.89N 98.85W
04/29/2022 M71 MPH RUSSELL KS ASOS
&&
KEVIN.DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:16 PM CDT | Special Weather Statement | ICT | Chase | 59 min |
| Apr 29, 7:21 PM CDT | Special Weather Statement | ICT | Sedgwick | 54 min |
| Apr 29, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 31 min |
| Apr 29, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Marion | 16 min |
| Apr 29, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 43 min |
| Apr 29, 8:00 PM CDT | Tornado Warning | ICT | Marion | 45 min |
| Apr 29, 8:04 PM CDT | Dust Storm Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Reno, Rice and 2 more | 56 min |
| Apr 29, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 53 min |
| Apr 29, 8:10 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 50 min |
| Apr 29, 8:16 PM CDT | Tornado Warning | ICT | Harvey, Marion | 29 min |
| Apr 29, 8:21 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 18 min |
| Apr 29, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
| Apr 29, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 43 min |
| Apr 29, 8:33 PM CDT | Tornado Warning | ICT | Greenwood | 42 min |
| Apr 29, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 39 min |
| Apr 29, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 46 min |
| Apr 29, 8:51 PM CDT | Tornado Warning | ICT | Butler | 54 min |
| Apr 29, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 52 min |
| Apr 29, 9:11 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 49 min |
| Apr 29, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 30 min |
| Apr 29, 9:30 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 24 min |
| Apr 29, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 54 min |
| Apr 29, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 66 min |
| Apr 29, 10:02 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 28 min |
| Apr 29, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 59 min |
| Apr 29, 10:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sumner | 65 min |
| Apr 29, 10:34 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 26 min |
| Apr 29, 10:49 PM CDT | Special Weather Statement | ICT | Allen, Wilson, Woodson | 41 min |
| Apr 29, 11:03 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Sumner | 57 min |
| Apr 29, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 66 min |
| Apr 30, 12:19 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 41 min |
| Apr 30, 12:53 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 82 min |
| Apr 30, 2:42 AM CDT | Wind Advisory | ICT | Barton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.